Minnesota, 2020Damaging Wind in Minnesota, July 18, 2020
July 18, 2020 · NWS FSD · 1 event in 1 county or zone
Outflow from a large convective complex in northeast South Dakota and west central Minnesota surged into the Highway 14 corridor, with severe winds preceding the actual storms by up to a half hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow from a large convective complex in northeast South Dakota and west central Minnesota surged into the Highway 14 corridor, with severe winds preceding the actual storms by up to a half hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 12:16 AM CST, 19 minutes earlier.
Area forecast discussion, Jul 18, 12:16 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
116 AM CDT Sat Jul 18 2020
.SHORT TERM...(This Evening through Saturday Night)
Issued at 331 PM CDT Fri Jul 17 2020
For the short term forecast, the two main concerns are the heat and
severe thunderstorm chances. As we remain in the warm sector of the
approaching low pressure system, temperatures have climbed into the
lower 90s this afternoon with dewpoints uncomfortably in the mid to
upper 70s. This has resulted in heat index values reaching into the
lower 100s, which is what prompted the heat advisory that will be
expiring this evening. As far as thunderstorms, while we have plenty
of heat and moisture we also have a strong capping inversion and a
lack of lift. A strong shortwave will traverse across North Dakota
and into Minnesota later this evening, which will trigger a cluster
of thunderstorms. Some of the models have the southern edge of the
storms brushing by our northern counties, but most likely the
activity will stay off to our north and east.
Aside from any thunderstorms that could wander into our area,
tonight should be rather quiet with some gusty winds keeping
temperatures in the low to mid 70s. Saturday will continue the gusty
winds in the morning, but will be decreasing ahead of the
approaching cold front which will slide across the area throughout
the day. Ahead of the front, temperatures will again soar into the
mid 90s with some areas flirting with the 100 degree mark. Combining
the heat with dewpoints in the mid to upper 70s results in heat
index values approaching 110 degrees. This has prompted the
excessive heat warning that was issued, with areas that won't get
the heat as badly covered with a heat advisory.
While some thunderstorms are possible out ahead of the front, the
strong capping inversion will likely surpress any of that activity.
Post frontal activity looks more possible as the cap is weaker for
elevated storms, but even that cap is going to be hard to break.
However, for any storms that are able to break the cap, 2500-3500
J/KG of CAPE with 0-6KM shear in excess of 40 knots does indicate
the possibility for organized convection. At first, the environment
would support supercells with large hail and a tornado or two being
possible, and then will likely transition to an MCS as the storms
become outflow dominant changing the primary threat to strong
damaging winds. The threat is outlined by SPC with a marginal and
slight risk.
.LONG TERM...(Sunday through Friday)
Issued at 331 PM CDT Fri Jul 17 2020
As the weak upper level trough pivots out of the area, high
temperatures for Sunday will be a much more tolerable mid 80s with
dewpoints dropping down into the mid 60s. Under zonal flow aloft, a
small vorticity maximum is progged to move across the area overnight
into Monday morning, and will likely result in scattered showers and
thunderstorms throughout the day. The rain activity will keep
temperatures rather mild, with highs in the upper 70s to lower 80s
accompanied by some gusty winds.
The zonal flow aloft transitions to a west-northwesterly flow, as a
trough sets up along the Pacific coast. Models disagree on the
surface pattern for the rest of the work week, but they do show
multiple chances for precipitation as shortwaves are sent across the
area aloft. Temperatures will remain around average, with a slight
warming trend as we head into the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 110 AM CDT Sat Jul 18 2020
Southerly winds will remain breezy overnight with some low level
southwesterly wind shear in the lowest 2000 ft AGL. A line of
thunderstorms moving in from the north could briefly cause winds
to switch to gusty northerly for a couple hours early this morning
for locations north and east of KFSD. A cold front later during
the daytime hours will cause a more widespread shift to northerly
winds, with gusts of 25 to 30 kt. Thunderstorms could again
accompany this front, but currently there is low confidence in
storms forming.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this
evening for SDZ062-065>071.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ040-055-056-059>061-063-064.
MN...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this
evening for MNZ072-080-081-089-090-097-098.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for MNZ071.
IA...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this
evening for IAZ001>003-012>014-020>022-031-032.
NE...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this
evening for NEZ013-014.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...VandenBoogartHazardous weather outlook, Jul 17, 2:48 PM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
348 PM CDT Fri Jul 17 2020
SDZ038-050-052>054-057-058-182100-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
348 PM CDT Fri Jul 17 2020
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.
.DAY ONE...This afternoon and tonight.
Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ059>061-063-064-182100-
Davison-Hanson-McCook-Charles Mix-Douglas-
348 PM CDT Fri Jul 17 2020
This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Temperatures tomorrow will climb into the mid 90s with dewpoints
again in the mid 70s, resulting in heat index values again over 100
degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-SDZ040-055-056-182100-
Lincoln-Brookings-Lake-Moody-
348 PM CDT Fri Jul 17 2020
This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.
.DAY ONE...This afternoon and tonight.
Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Temperatures tomorrow will climb into the mid 90s with dewpoints
again in the mid 70s, resulting in heat index values again over 100
degrees. There is a slight chance for severe thunderstorms tomorrow,
with large hail, strong winds, and a tornado possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
SDZ039-182100-
Kingsbury-
348 PM CDT Fri Jul 17 2020
This Hazardous Weather Outlook is for east central South Dakota.
.DAY ONE...This afternoon and tonight.
Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ062-065>071-182100-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Minnehaha-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
348 PM CDT Fri Jul 17 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Temperatures this afternoon are in the lower 90s with dewpoints in
the mid 70s, resulting in heat index values over 100 degrees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Temperatures tomorrow will climb into the mid 90s with dewpoints
again in the mid 70s, resulting in heat index values getting as high
as 110 degrees. There is a slight chance for severe thunderstorms
tomorrow, with large hail, strong winds, and a tornado possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
IAZ003-MNZ072-080-081-089-090-097-098-182100-
Dickinson-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
348 PM CDT Fri Jul 17 2020
This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Temperatures tomorrow will climb into the mid 90s with dewpoints in
the mid 70s, resulting in heat index values getting as high as 110
degrees. There is a slight chance for severe thunderstorms tomorrow,
with large hail, strong winds, and a tornado possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jul 18, 12:32 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND GST 7 ENE BADGER 44.54N 97.08W
07/18/2020 E50 MPH BROOKINGS SD PUBLIC
&&
JCThunderstorm Wind, Lyon
- When
- July 18, 12:35 AM CST to 12:39 AM CST
- Where
- Lyon County, 0.49 mi W of Marshall
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.450, -95.790
An 11 inch diameter tree limb fell on a car, causing damage to the vehicle. Property damage costs are rough estimates.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 18 to 22, 202031 deaths · 18 events
- Rip Current in Wisconsin, July 18, 20201 death · 1 event
- Hail and Damaging Winds in Michigan, July 18 to 19, 20201 injured · $176,000 · 1 in hail · 31 events
- Tornadoes and Hail in Minnesota, July 18, 2020$100,000 · EF1 · 12 events
- Tornado and Hail in Wisconsin, July 18 to 19, 2020$133,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Michigan, July 18, 2020$261,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Michigan, July 18, 20201 injured · $114,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 18 to 19, 2020$83,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 18 to 19, 2020$75,000 · 1 in hail · 8 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2020EF1 · 12 events
- Damaging Winds in North Carolina, July 18, 2020$20,000 · 60 kt wind · 13 events
- Damaging Winds in Kansas, July 18, 2020$25,000 · 87 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910228.